Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 157, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 8, 2018, 8:15 PM EDT for Newberry County, South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 8:15 PM EDT (00:15 UTC)
- Expired
- Aug 8, 2018, 9:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Newberry County, SC
The radar
The Columbia radar (KCAE), 67 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 8:36 PM EDT | TSTM WND DMG | 2 N Newberry, SC | HIGHWAY PATROL REPORTED SUNSET AVENUE NEAR MAYES AVENUE BLOCKED DUE TO TREES DOWN. |
| Aug 8, 8:37 PM EDT | TSTM WND DMG | 5 Wnw Pomaria, SC | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 WNW POMARIA. REPORTED A TREE IN THE ROADWAY AT THE INTERSECTION OF HALFACRE ROAD AND ST. PHILIPS CHURCH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2909 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358
WUUS52 KCAE 090015
SVRCAE
SCC071-090100-
/O.NEW.KCAE.SV.W.0157.180809T0015Z-180809T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
815 PM EDT WED AUG 8 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Central Newberry County in central South Carolina...
* Until 900 PM EDT.
* At 813 PM EDT, a severe thunderstorm was located over Clinton, or
21 miles northwest of Newberry, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. This storm has a history of producing
strong damaging winds. Trees have been reported down near
the town of Hickory Tavern.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Newberry, Whitmire and Pomaria.
This includes Interstate 26 between mile markers 62 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3449 8157 3445 8154 3449 8149 3449 8142
3445 8142 3426 8133 3425 8133 3426 8191
3430 8190 3437 8178 3444 8173 3446 8169
3453 8164
TIME...MOT...LOC 0013Z 266DEG 42KT 3449 8189
HAIL...<.75IN
WIND...60MPH
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 8:12 PM EDT, 3 minutes earlier.
Area forecast discussion, Aug 8, 8:12 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Columbia SC 812 PM EDT Wed Aug 8 2018 .SYNOPSIS... An upper ridge will extend westward from the Atlantic into our region through Thursday. The upper ridge will gradually weaken late this week into this weekend as an upper trough digs into the eastern US. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Convective coverage may increase this evening as an upper-level shortwave trough pushes into the Southern Appalachians. Outflow from convection developing along the higher terrain and in the SC Upstate may trigger thunderstorms which push into the western forecast area this evening. Storms should diminish late this evening and overnight with the upper disturbance remaining to our west. Severe Potential: Steep lapse rates and a deep inverted V sounding support the potential for isolated downburst winds in pulse-type thunderstorms. Although, deep moisture over the Southeast will limit evaporative cooling and keep DCAPE values around or less than 800 J/kg. It seems reasonable that there will be a few strong to severe storms this evening. PWAT values around 2.0 inches suggest high rain rates and localized flash flooding will also be possible. Mean wind speeds around 10 kts should promote some storm motion and generally limit the threat to flood-prone areas. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... An upper level trough will amplify over the eastern half of the country through Friday night. Short wave energy move through the trough will affect the area mainly on Thursday. At the surface, a lee side trough will linger over the Carolinas. The airmass will remain moist and unstable. Scattered showers and storms will continue each day. Have indicated pops in the 30 to 40 percent range. The threat of locally heavy rainfall along with a few strong wind gusts will continue. High temperatures both day will range from the low to mid 90s with overnight lows in the lower 70s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Models remain consistent with deepening the trough over the east coast this weekend. By Sunday, an upper low will close off across the lower Great Lakes/Ohio Valley region producing a deep southerly flow across the region. A slow moving cold front will move into the area this weekend and exit late Tuesday. We can expect an increased chance for showers and storms Saturday through Tuesday. Drier air looks to arrive Tuesday night into Wednesday. High temperatures will be in the upper 80s and lower 90s with lows in the low 70s. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... VFR conditions to dominate the TAF period...with some potential for convection. Satellite imagery and radar returns show thunderstorms west of the TAF sites continuing to move eastward. With the loss of heating and strongest cells expected to move just north of the terminals have included vicinity for showers as weakening is expected prior to arrival. Convection will dissipate by the early morning hours. Fog and stratus potential remains too low to include due to strong low level jet development overnight. Winds will increase in the late morning hours with cumulus developing from midday through the end of the period. Convection will be possible after 17z however timing and coverage remain too low to include mention attm. EXTENDED AVIATION OUTLOOK...Scattered mainly diurnal convection expected each day as well as late night/early morning fog and stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 8, 3:44 AM EDT, 16 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 344 AM EDT Wed Aug 8 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090745- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 344 AM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected to develop once again this afternoon. Stronger storms will be capable of heavy rainfall, along with periods of strong gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 8, 5:19 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
519 PM EDT WED AUG 8 2018
SCZ016-082145-
Chesterfield SC-
519 PM EDT WED AUG 8 2018
...Strong Thunderstorms Will Impact Portions of southeastern
Chesterfield County Until 545 PM EDT....
At 519 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Cheraw, moving northeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground
lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Cheraw and Patrick.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7990
3450 7992 3449 7997 3450 7998 3449 8003
3449 8005 3446 8011 3464 8002 3473 7989
3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 2119Z 240DEG 21KT 3461 7991
LCVLocal storm report, Aug 8, 6:04 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 2 NW CHERAW 34.73N 79.92W
08/08/2018 E0.25 INCH CHESTERFIELD SC TRAINED SPOTTER
SPOTTER REPORTED PEA SIZE HAIL ALONG HIGHWAY
52 NEAR CHERAW.
&&
LCVSpecial weather statement, Aug 8, 7:09 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
709 PM EDT WED AUG 8 2018
SCZ015-021-022-082345-
Fairfield SC-Lancaster SC-Kershaw SC-
709 PM EDT WED AUG 8 2018
...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...southwestern Lancaster and northwestern Kershaw Counties
Until 745 PM EDT....
At 708 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles south of Great Falls, or 13 miles east of
Winnsboro, moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
This storm will remain over mainly rural areas near the Kershaw and
Lancaster county line.
LAT...LON 3435 8060 3439 8094 3455 8093 3454 8088
3456 8087 3458 8061
TIME...MOT...LOC 2308Z 279DEG 16KT 3445 8086Special weather statement, Aug 8, 7:28 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
728 PM EDT WED AUG 8 2018
SCZ015-016-022-090000-
Lancaster SC-Chesterfield SC-Kershaw SC-
728 PM EDT WED AUG 8 2018
...Strong Thunderstorms Will Impact Portions of southeastern
Lancaster...western Chesterfield and Kershaw Counties Through 800 PM
EDT....
At 726 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Pageland
southwestward into the Liberty Hill and Westville area of northern
Kershaw County. Movement was eastward at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...Pageland,
Kershaw, Jefferson, Ruby, Bethune and Mount Croghan.
LAT...LON 3417 8054 3428 8082 3432 8080 3482 8045
3481 7999
TIME...MOT...LOC 2326Z 289DEG 19KT 3481 8042 3433 8075Special weather statement, Aug 8, 7:56 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
756 PM EDT WED AUG 8 2018
SCZ020-090030-
Newberry SC-
756 PM EDT WED AUG 8 2018
...Strong Thunderstorms Approaching Newberry County from the
West...
At 753 PM EDT...National Weather Service doppler radar indicated
likely severe thunderstorms in Laurens County moving toward Newberry
County. The storms will likely move into Newberry County near 830
pm. If weakening does not occur a severe thunderstorm warning will
be needed. Be on the lookout for threatening weather. A small
interior room on the lowest floor usually offers the best protection
from severe thunderstorms.
LAT...LON 3449 8157 3445 8154 3449 8149 3449 8144
3409 8151 3410 8157 3415 8164 3419 8173
3417 8177 3418 8186 3415 8187 3415 8190
3418 8190 3421 8194 3425 8191 3430 8190
3437 8178 3453 8164
TIME...MOT...LOC 2353Z 289DEG 18KT 3440 8205The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:20 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 25 min |
| Aug 9, 5:22 PM EDT | Areal Flood Advisory | CAE | Aiken | 113 min |
| Aug 9, 5:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 63 min |
| Aug 9, 5:46 PM EDT | Special Weather Statement | CAE | Orangeburg | 29 min |
| Aug 9, 6:29 PM EDT | Special Weather Statement | CAE | Newberry | 31 min |
| Aug 9, 6:34 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Richland | 56 min |
| Aug 9, 7:03 PM EDT | Special Weather Statement | CAE | Bamberg | 27 min |
| Aug 9, 7:21 PM EDT | Special Weather Statement | CAE | Newberry | 24 min |
| Aug 9, 7:33 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Richland | 27 min |
| Aug 9, 7:43 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 36 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.